Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 138, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 30, 2008, 8:13 PM EDT for Bladen County, Columbus County, Robeson County, North Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2008, 8:13 PM EDT (00:13 UTC)
- Expired
- Jul 30, 2008, 9:05 PM EDT
- In force
- 52 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
Counties Bladen County, NC, Columbus County, NC, Robeson County, NC
The radar
The Wilmington radar (KLTX), 66 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:38 PM EDT, 4 hours 35 minutes earlier.
Area forecast discussion, Jul 30, 3:38 PM EDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 338 PM EDT WED JUL 30 2008 .SYNOPSIS... HIGH PRESSURE WILL CONTINUE TO COVER THE REGION INTO THURSDAY. A COLD FRONT TO OUR NORTH WILL WEAKEN AND DISSIPATE ON THURSDAY. A PIEDMONT TROF WILL DEVELOP ON THURSDAY AND MOVE TO THE COAST BY FRIDAY AND STALL. HOT WEATHER WILL RETURN TO THE AREA OVER THE WEEKEND AHEAD OF THE NEXT ADVANCING COLD FRONT THAT WILL REACH THE COAST BY SUNDAY. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... AS OF 3 PM WEDNESDAY...MAIN FOCUS OF CONVECTION THIS AFTERNOON ALONG SEA BREEZE BOUNDARY...MAINLY SOUTH OF BRUNSWICK COUNTY WHERE BEST MOISTURE AND INSTABILITY LIES. SREF/RUC STILL POINTING AT BEST CHC OF CONVECTION ALONG SEA BREEZE AND INLAND ALONG THE PIEDMONT TROUGH THOUGH THIS EVENING. MEAN STORM MOTION WILL BRING ANY DEVELOPMENT EASTWARD. THEREFORE LEFT ISOLATED TO SCT SHOWERS ACROSS CWA THROUGH THIS EVENING. WITHOUT ANY UPPER LEVEL SUPPORT EXPECT SHOWER ACTIVITY TO END LATER THIS EVENING AS DIURNAL HEATING CUTS OFF...LEAVING ANOTHER QUIET BUT MUGGY OVERNIGHT PERIOD WITH TEMPS REMAINING IN THE LOWER TO MID 70S...A FEW DEGREES ABOVE CLIMO...AND DEWPOINTS HOLDING IN THE 70S. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/... AS OF 3 PM WEDNESDAY...MAIN CONCERN FOR THIS PERIOD IS THE DEVELOPMENT OF THE PIEDMONT TROF THAT WILL SLOWLY MAKE ITS WAY TO THE COAST BY FRIDAY. TEMPERATURES LOOK TO BE ABOVE CLIMO FOR THIS PERIOD EVEN NEAR THE COAST AS WEAK SEA BREEZE DOES LITTLE TO BRING RELIEF. HAVE ABOUT 40 POPS OVER THE INLAND AREAS FOR THURSDAY AFTERNOON IN RESPONSE TO THE TROF WITH JUST ABOUT 30 POPS NEAR THE COAST. HAVE KEPT THE POPS AROUND 30 PCT FOR FRIDAY AS UPPER LEVELS A BIT WARM TO SEE ANY WIDESPREAD PCPN ACROSS THE COAST AS TROF MOVES NEAR BUT CANNOT RULE OUT A FEW TSTMS OR SHOWERS ESPECIALLY WITH THE INTERACTION WITH THE WEAK SEA BREEZE. HAVE TAKEN A BLEND OF THE MET AND GFS MOS DATA FOR THE TEMPS WHICH WILL BE ABOVE CLIMO FOR THE NEXT TWO DAYS. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... AS OF 3 PM...WILL BEGIN THE PERIOD WITH AN EAST COAST UPPER TROF AND A DISSIPATING FRONTAL BOUNDARY OVER THE EASTERN CAROLINAS. THIS COULD KEEP THINGS A BIT UNSETTLED THRU THE WEEKEND...BUT A WESTERLY COMPONENT THRU A VERY DEEP LAYER WILL LIMIT POPS TO SLIGHT CHANCE. BY MONDAY OR TUESDAY A STRONG UPPER RIDGE WILL BUILD FROM THE PLAINS ALL THE WAY TO THE COAST...RESULTING IN WARMER THAN CLIMO TEMPS AND LITTLE OR NO CHANCE OF PRECIP FOR THE REST OF THE EXTENDED. FORECAST MAX TEMPS IN THE MID 90S INLAND AND LOWER 90S ALONG THE COAST...AND WITH DEWPOINTS NOT MIXING ANY LOWER THAN THE UPPER 60S EXPECT SEVERAL DAYS WITH AFTERNOON HEAT INDICES APPROACHING THE ADVISORY THRESHOLD OF 105. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... LATEST VISIBLE PICS SHOWING AN EXPANSIVE CU FIELD DEVELOPING ACROSS EASTERN SC SPREADING NORTHEAST. IN ADDITION SOME CU IS FORMING ALONG THE SEA BREEZE BOUNDARY WHICH WILL CONTINUE TO PUSH INLAND. NO CHANGES TO THE PREVIOUS SET OF TAFS WITH CONVECTION POSSIBLE THIS AFTERNOON ALONG THE SEA BREEZE AND FARTHER INLAND NEAR THE PIEDMONT TROF. SOME BRIEF IFR CONDITIONS POSSIBLE DUE TO HEAVY RAIN BUT THE DURATION IS TOO SHORT TO PUT THEM IN THE PREVAILING GROUPS. BEST TIMING FOR STORMS WILL BE BETWEEN 18Z AND 01Z. SOUTHWESTERLY WINDS WILL BECOME GUSTY AT THE COAST AS THE RESULTANT SEA BREEZE MOVES FARTHER INLAND. CONVECTION DIES DOWN SHORTLY AFTER SUNSET TONIGHT WITH SOME DEBRIS CLOUDS POSSIBLE THROUGH 04Z. VFR CONDITIONS EXPECTED FOR MOST OF THE TERMINALS WITH IFR CEILINGS DUE TO STRATUS AT THE INLAND TERMINALS AFTER 10Z. THE NAM BUFKIT SOUNDINGS WHICH DID A GREAT JOB WITH THE STRATUS THIS MORNING ARE NOT AS BULLISH TONIGHT WITH THE STRATUS. WITH THAT SAID LITTLE HAS CHANGED IN THE LOWER PART OF THE ATMOSPHERE AND THE PROSPECTS OF SOME RAIN TODAY MAY MAKE US EVEN MORE MOIST TONIGHT. GIVEN THIS I PUT IN IFR CEILINGS IN THE TAFS FOR NOW WITH PLENTY OF TIME TO ADJUST AS WE GET CLOSER TO 06Z. WITH A SOUTHWEST TO WEST-SOUTHWEST WIND FROM THE SURFACE UP THROUGH 8K...IF THIS STRATUS DECK DEVELOPS WE WILL HAVE TO WATCH FOR IT ADVANCING INTO THE MYRTLES TOWARD DAYBREAK. OUTLOOK THROUGH SUNDAY...A COLD FRONT WILL APPROACH THE AREA THURSDAY AND MOVE THROUGH FRIDAY. THIS WILL BE ENOUGH TO KEEP THE CHANCE FOR MAINLY AFTERNOON/EVENING CONVECTION IN THE FORECAST. OVER THE WEEKEND HIGH PRESSURE BUILDS IN FROM THE NORTHWEST AND KEEPS THE AREA DRY. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 3 PM WEDNESDAY...HIGH PRESSURE OFFSHORE AND TROUGH OVER INLAND WILL COMBINE TO KEEP UP A SWLY FLOW OVER THE COASTAL WATERS. ONCE AGAIN A PINCHED GRADIENT INTO TONIGHT WILL KEEP WINDS AROUND 15 KTS OR SO AND SEAS 3 TO 4 FT IN THE OFF SHORE WATERS OVERNIGHT. && SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... AS OF 3 PM WEDNESDAY...SW FLOW CONTINUES ACROSS THE COASTAL WATERS ON THURSDAY WITH A SLIGHT TIGHTENING OF THE GRADIENT DURING THE AFTERNOON WHICH WILL KEEP THE SEAS UP TO 4 TO 5 FT WITH 2 TO 4 FEET CLOSER TO SHORE...MAY EVEN SEE UP TO 6 FEET OUT TOWARDS FRYING PAN. A WEAK TROF MOVES FROM THE PIEDMONT REGION TO THE COAST ON FRIDAY BUT WILL REMAIN OVER LAND WHICH WILL RESULT IN OUR WINDS STILL REMAINING FROM THE SW AROUND 10 KTS WITH SEAS RUNNING ABOUT 2 TO 3 FT. WITH TROF NEARING THE COAST BY THURSDAY AND REMAINING IN THE AREA FOR FRIDAY WILL HAVE JUST CHANCE POPS OVER THE WATERS FOR THE PERIOD. && LONG TERM /SATURDAY THROUGH SUNDAY/... AS OF 3 PM...WILL MAINTAIN A GENERAL SW WIND DIRECTION THROUGH THE PERIOD...WITH THE SEABREEZE DRIVING AN OSCILLATION TO S/SSW EACH AFTERNOON...AND PERHAPS EVEN WESTERLY IN THE LATE NIGHT/EARLY MORNING HRS. SPEEDS WILL BE LIMITED TO AROUND 15 KT...THO A STRONGER THAN EXPECTED PIEDMONT TROF COULD GIVE US 15-20 KT AT SOME POINT. SEAS GENERALLY AROUND 3 FT...NOT DEVIATING MUCH FROM WW3 GUIDANCE. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && SYNOPSIS.../MAC NEAR TERM...RGZ SHORT TERM...MAC LONG TERM...RAS AVIATION...EH
Hazardous weather outlook, Jul 30, 3:30 AM EDT, 16 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 330 AM EDT WED JUL 30 2008 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-310730- ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO- DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN- 330 AM EDT WED JUL 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-310730- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 330 AM EDT WED JUL 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 30, 6:41 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 641 PM EDT WED JUL 30 2008 SCZ017-302310- MARLBORO- 641 PM EDT WED JUL 30 2008 ...THUNDERSTORM WITH STRONG WINDS MOVING ALONG THE STATE LINE... AT 641 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES NORTHWEST OF MCCOLL...OR 8 MILES NORTHEAST OF BENNETTSVILLE...MOVING EAST AT 14 MPH. THIS STORM IS PRODUCING SEVERE WEATHER ON THE NORTH CAROLINA SIDE OF THE STATE LINE...AND GUSTY WINDS UP TO 40 OR 45 MPH ARE POSSIBLE IN MCCOLL...TATUM...AND POTENTIALLY AS FAR SOUTH AS CLIO BETWEEN NOW AND 715 PM. REMAIN INDOORS AND AWAY FROM WINDOWS AS THIS VERY STRONG THUNDERSTORM MOVES THROUGH THE AREA. && STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WEATHER.GOV/ILM. TRA
Special weather statement, Jul 30, 6:44 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 644 PM EDT WED JUL 30 2008 NCZ096-302345- BLADEN- 644 PM EDT WED JUL 30 2008 AT 644 PM EDT...A STRONG THUNDERSTORM WAS...JUST WEST OF TAR HEEL...OR 13 MILES NORTHWEST OF ELIZABETHTOWN...MOVING EAST AT 13 MPH. THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING HAIL...GUSTY WINDS NEAR 40 MPH AND FREQUENT DANGEROUS LIGHTNING. COMMUNITIES IN THE PATH OF THESE STORMS ARE AMMON...DUART...JEROME... RUSKIN...WHITE OAK AND TAR HEEL. && STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WEATHER.GOV/ILM. RAS
Special weather statement, Jul 30, 6:56 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 656 PM EDT WED JUL 30 2008 NCZ087-302345- ROBESON- 656 PM EDT WED JUL 30 2008 ...STRONG THUNDERSTORMS WITH GUSTY WINDS MOVING INTO WESTERN ROBESON COUNTY... AT 656 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED 5 MILES SOUTHWEST OF MAXTON...OR 5 MILES SOUTHEAST OF LAURINBURG...MOVING EAST AT 16 MPH. THESE THUNDERSTORMS COULD PRODUCE WIND GUSTS OF 40 OR 45 MPH...FREQUENT LIGHTNING...SMALL HAIL...AND TORRENTIAL RAINFALL AMOUNTS WELL OVER ONE INCH PER HOUR. COMMUNITIES IN THE PATH OF THESE STORMS ARE RED SPRINGS...ALMA... MAXTON...RAEMON...SEVEN BRIDGES...SHANNON AND WAKULLA. STAY TUNED TO THE LATEST FROM THE NATIONAL WEATHER SERVICE. THESE STRONG THUNDERSTORMS MAY STRENGTHEN FURTHER...AND A SEVERE THUNDERSTORM WARNING MAY BE NEEDED. TRA
Special weather statement, Jul 30, 7:09 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 709 PM EDT WED JUL 30 2008 SCZ017-310015- MARLBORO- 709 PM EDT WED JUL 30 2008 ...STRONG THUNDERSTORMS CONTINUE ACROSS MARLBORO COUNTY... AT 709 PM EDT...A LINE OF STRONG THUNDERSTORMS STRETCHED ACROSS NORTH-CENTRAL MARLBORO COUNTY...EXTENDING FROM EAST OF CHERAW TO NEAR BENNETTSVILLE...TATUM AND MCCOLL. MOVEMENT WAS TO THE EAST AT 17 MPH. THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL HAIL...GUSTY WINDS UP TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING. THE STORMS ARE REPEATEDLY MOVING OVER THE SAME AREAS...AND RAINFALL ACCUMULATIONS OVER TWO INCHES ARE POSSIBLE. WATCH FOR LOCALIZED FLOODING OF DITCHES...POOR DRAINAGE AREAS...AND HIGHWAY INTERSECTIONS. && STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WEATHER.GOV/ILM. TRA
Special weather statement, Jul 30, 7:15 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 715 PM EDT WED JUL 30 2008 SCZ024-310000- DILLON- 715 PM EDT WED JUL 30 2008 ...STRONG THUNDERSTORM WINDS TO AFFECT NORTHERN DILLON COUNTY... AT 715 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED 2 MILES NORTHEAST OF CLIO...OR 9 MILES EAST OF BENNETTSVILLE...MOVING EAST AND SOUTHEAST AT 20 MPH. WIND GUSTS ACROSS THE NORTHERN THIRD OF DILLON COUNTY COULD REACH 40 TO 50 MPH BETWEEN NOW AND 8 PM. FREQUENT LIGHTNING AND HEAVY RAIN IS ALSO EXPECTED. COMMUNITIES IN THE PATH OF THESE STORMS ARE HAMER...LITTLE ROCK...MINTURN AND SOUTH OF THE BORDER. THE CITY OF DILLON ITSELF SHOULD REMAIN DRY THROUGH 8 PM. TRA
Special weather statement, Jul 30, 7:53 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 753 PM EDT WED JUL 30 2008 NCZ087-310030- ROBESON- 753 PM EDT WED JUL 30 2008 ...STRONG THUNDERSTORMS MOVING THROUGH ROBESON COUNTY... AT 753 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS CENTERED 3 NEAR LUMBERTON...MOVING EAST AT 23 MPH. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING 40 TO 45 MPH WINDS...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAINFALL. COMMUNITIES IN THE PATH OF THESE STORMS INCLUDE LUMBERTON...BARKER TEN MILE...EMERSON...HESTERTOWN...HOWELLSVILLE...PURVIS...SMITHS...ST. PAULS...TOLARSVILLE...MCDONALD AND RAYNHAM. TRA
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 3:24 AM EDT | Heat Advisory | ILM | Dillon, Florence, Marion, Marlboro | 15 hr |
| Jul 31, 5:58 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Dillon, Marlboro | 47 min |
| Jul 31, 6:32 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Dillon, Florence, Marion | 28 min |
| Jul 31, 7:02 PM EDT | Severe Thunderstorm Warning | ILM | Horry, Marion | 58 min |
| Jul 31, 6:04 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Robeson | 41 min |
| Jul 31, 6:22 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 38 min |
| Jul 31, 6:47 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Columbus, Robeson | 43 min |
| Jul 31, 7:38 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, Columbus | 52 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.